Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 3, NWS Bismarck, ND

May 18, 20067 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 18, 2006, 3:55 AM MDT for 7 counties in North Dakota. It took effect at May 18, 2006, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2006, 3:55 AM MDT (09:55 UTC)
In effect from
May 18, 2006, 12:00 PM MDT
Expired
May 18, 2006, 6:34 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 180955
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT THU MAY 18 2006

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR SOUTHWEST NORTH DAKOTA...

.BREEZY NORTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS WESTERN NORTH DAKOTA AS A LOW PRESSURE TROUGH MOVES
SOUTHEAST THROUGH THE REGION. THE STRONGEST WINDS WILL BE OVER
SOUTHWEST NORTH DAKOTA AT AROUND 20 TO 35 MPH. IN ADDITION TO
THESE STRONG WINDS...LOW RELATIVE HUMIDITY VALUES AROUND 15 TO 20
PERCENT ARE ALSO EXPECTED ACROSS THE SOUTHWEST DUE TO TEMPERATURES
REACHING AROUND 90 DEGREES TODAY.

CONDITIONS WILL IMPROVE RAPIDLY THIS EVENING AS WINDS DECREASE AND
TEMPERATURES FALL.

NDZ031>033-040-041-043-044-181800-
/O.UPG.KBIS.FW.A.0001.060518T1800Z-060519T0100Z/
/O.NEW.KBIS.FW.W.0003.060518T1800Z-060519T0100Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
355 AM MDT THU MAY 18 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

UNSEASONABLY WARM TEMPERATURES AROUND 90 DEGREES WITH MINIMUM
RELATIVE HUMIDITY VALUES 15 TO 20 PERCENT...AND GUSTY NORTHWEST
WINDS AT 20 TO 35 MPH WILL CREATE RED FLAG CONDITIONS THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
2 follow-up statements
000 
WWUS83 KBIS 181726
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT THU MAY 18 2006

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY
EVENING FOR SOUTHWEST NORTH DAKOTA...

.WINDS WILL BE NORTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
SOUTHWEST NORTH DAKOTA. IN ADDITION TO THE STRONG WINDS...LOW
RELATIVE HUMIDITY VALUES AROUND 20 PERCENT ARE EXPECTED ACROSS THE
SOUTHWEST AS TEMPERATURES WARM TO THE MID 80S TO AROUND 90.

CONDITIONS WILL IMPROVE RAPIDLY THIS EVENING AS WINDS DECREASE
AND TEMPERATURES FALL.

NDZ031>033-040-041-043-044-190100-
/O.CON.KBIS.FW.W.0003.060518T1800Z-060519T0100Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1126 AM MDT THU MAY 18 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR STRONG GUSTY WINDS...WARM TEMPERATURES AND LOW RELATIVE 
HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

UNSEASONABLY WARM TEMPERATURES 85 TO 90 DEGREES WITH MINIMUM
RELATIVE HUMIDITIES AROUND 20 PERCENT...AND GUSTY NORTHWEST WINDS AT
20 TO 25 MPH WITH GUSTS TO 35 MPH WILL CREATE RED FLAG CONDITIONS
THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE EXPECTED
CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 190034
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT THU MAY 18 2006

...RED FLAG WARNING HAS BEEN CANCELLED FOR SOUTHWEST NORTH DAKOTA...

.NORTH TO NORTHWEST WINDS THAT WERE GUSTY EARLIER TODAY HAVE SUBSIDED.
THIS ALONG WITH RELATIVE HUMIDITIES THAT HAVE INCREASED AND AIR
TEMPERATURES THAT HAVE COOLED WITH INCREASED CLOUD COVER HAS
RESULTED IN THE CANCELLATION OF THE RED FLAG WARNING FOR MUCH OF
SOUTHWEST NORTH DAKOTA.

NDZ031>033-040-041-043-044-190145-
/O.CAN.KBIS.FW.W.0003.000000T0000Z-060519T0100Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
634 PM MDT THU MAY 18 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

NORTHWEST WINDS HAVE DIMINISHED AND RELATIVE HUMIDITES HAVE INCREASED
IN THE THREAT AREA. THIS ALONG WITH COOLER AIR TEMPERATURES HAS
RESULTED IN THE CANCELLATION OF THE RED FLAG WARNING.

$$
JENSEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 18, 2:00 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 18, 2:00 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT THU MAY 18 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MAIN FORECAST HIGHLIGHTS/CONCERNS IN THE SHORT TERM WILL BE MAX
TEMPERATURES...FIRE WEATHER CONDITIONS SOUTHWEST TODAY...AND
CONVECTIVE POTENTIAL ALL THREE DAYS.

CURRENTLY...UPPER LEVEL RIDGE REMAINS OVER THE ROCKIES PRODUCING
NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. A WEAK EMBEDDED
IMPULSE OVER SOUTH CENTRAL CANADA IS RIDING ALONG THE
FLOW...TRIGGERING SOME SHOWERS AND A FEW ISOLATED WEAK THUNDERSTORMS
OVER SOUTHERN SASKATCHEWAN. SHOWERS WERE MOVING SOUTH TOWARDS THE
FORECAST AREA...WILL WAIT JUST BEFORE PUBLISHING TO DETERMINE EXTENT
OF POPS IN GRIDS FOR THIS MORNING.

WILL AGAIN UTILIZE A GFS/NAM BLEND AS THEY ARE GENERALLY SIMILAR IN
LARGE SCALE FEATURES THROUGH THE SHORT TERM.

THE UPPER LEVEL RIDGE REMAINS OVER THE FORECAST AREA THROUGH THE
SHORT TERM...WITH THE RIDGE AXIS FINALLY PROGRESSING EAST TOWARDS
THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY. FOR TODAY...WEAK
IMPULSE AND ASSOCIATED SURFACE LOW WILL CONTINUE SLIDING SOUTHEAST
THROUGH THE REGION. GOOD 850H WAA WEST TO EAST THIS AFTERNOON...SO
LEFT TEMPS PRETTY MUCH ALONE FROM WHAT WAS IN THERE FOR THE PREVIOUS
FORECAST WITH AROUND 90 WEST. INSTABILITY INCREASES THIS AFTERNOON
AND EARLY EVENING...SO OPTED TO KEEP/ADD ISOLD THUNDER
MENTION...DESPITE LACK OF MOISTURE THINK WILL SEE A FEW ELEVATED
STORMS WITH LITTLE TO NO QPF. CURRENT FIRE WEATHER WATCH WILL BE
UPGRADED TO A RED FLAG WARNING. SOUNDINGS STILL INDICATING MIXING UP
TO 700MB WITH WINDS 25-30 KTS REACHING THE SURFACE. THAT COUPLED
WITH RH VALUES IN THE LOW 20S TO MOST LIKELY LESS WAS THE DECISION
TO GO WITH THE WARNING. ADDED ISOLD THUNDER MENTION THIS EVENING
SOUTH CENTRAL FOR ANY LINGERING CONVECTION.

ANOTHER STRONGER WAVE MOVES THROUGH LATER FRIDAY DAYTIME AND
EVENING...BACKED OFF ON POPS DURING THE MORNING...THEN MADE A FEW
TWEAKS DURING THE AFTERNOON AND NIGHTTIME...KEEPING IN CHANCE
THUNDER. TEMPS FRIDAY LOOK GOOD WITH A LITTLE COOLER THAN TODAY AS
WARM AIR RETREATS WESTWARD.  ANOTHER IMPULSE EFFECTS THE REGION
SATURDAY AFTERNOON/NIGHT AS THE UPPER RIDGE AXIS SLIDES CLOSER TO
US. BACKED OFF ON POPS SATURDAY DAYTIME...KEEPING SLIGHT CHANCE
SATURDAY NIGHT UNTIL MODELS CONVERGE A LITTLE BETTER ON SURFACE
FEATURES. TEMPERATURES COOL A LITTLE MORE SATURDAY WITH WARM AIR
ALOFT RETREATING MORE WEST AND COOL AIR MOVING IN FROM THE
NORTHEAST.

OVERALL A FEW CHANGES TO POPS...AND A FEW TWEAKS TO TEMPERATURES AND
OTHER GRID PARAMETERS.

.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT
DIFFICULT LONG RANGE FORECAST IN THAT A LOT HINGES ON HOW FAR EAST A
PACIFIC NORTHWEST UPPER LOW WILL PENETRATE INTO THE CENTRAL U.S.
LONG WAVE RIDGE. I AM ASSUMING THE BEST GUESS IS THAT WE WILL BE IN
THE DIFFLUENT TRANSITION ZONE BETWEEN THE LOW AND RIDGE...AND THUS
WILL SEE A CHANCE OF SHOWERS OR THUNDERSTORMS THROUGH MUCH OF THE
WORK WEEK. TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE UPPER LOW
LOCATION AND SCOPE OF PRECIPITATION EVENTS...AND THUS CONFIDENCE
LEVEL FOR THIS PARAMETER IS LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING SOUTHWEST THIS AFTERNOON AND EARLY EVENING.

&&

NH/RSL
Hazardous weather outlook, May 17, 3:18 PM MDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT WED MAY 17 2006

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-181100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
418 PM CDT WED MAY 17 2006 /318 PM MDT WED MAY 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-181100-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
318 PM MDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING. TEMPERATURES NEAR 90 WITH GUSTY NORTHWEST WINDS AND LOW RELATIVE
HUMIDITIES MAY CAUSE RED FLAG CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:54 PM MDTSevere Thunderstorm WarningBISWard51 min

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.